Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2017, Article ID 3968045, 5 pages
https://doi.org/10.1155/2017/3968045
Case Report

Tissue Hypoperfusion, Hypercoagulopathy, and Kidney and Liver Dysfunction after Ingestion of a Naphazoline-Containing Antiseptic

1Emergency and Critical Care Medical Center, Fukushima Medical University Hospital, 1 Hikarigaoka, Fukushima 960-1295, Japan
2Department of Anesthesiology, Ohta General Hospital Foundation, Ohta Nishinouchi Hospital, 2-5-20 Nishinouchi, Koriyama, Fukushima 963-8558, Japan
3Department of Psychiatry, Hoshigaoka Hospital, 7 Kitasanten, Katahira, Koriyama, Fukushima 963-0211, Japan

Correspondence should be addressed to Yuko Ono; pj.ca.umf@llimdniw

Received 2 March 2017; Revised 15 April 2017; Accepted 20 April 2017; Published 7 May 2017

Academic Editor: Ching H. Loh

Copyright © 2017 Yuko Ono et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Naphazoline is a peripheral -adrenergic receptor agonist commonly used as a topical decongestant. In Japan, over-the-counter antiseptics often contain naphazoline to effect local hemostasis. We present the first case involving the development of hypercoagulopathy, with kidney and liver dysfunction, following a naphazoline overdose. A 22-year-old Japanese woman with a history of depression ingested 160 mL of a commercially available antiseptic containing 0.1% naphazoline. Three days later, she was brought to the emergency department because of general fatigue, nausea, and vomiting. Physical examination revealed cool, pale extremities. Laboratory data showed evidence of severe kidney and liver dysfunction (creatinine, 9.2 mg/dL; alanine aminotransferase, 2948 IU/L), hypercoagulation (D-dimers, 58.3 μg/mL), and thrombocytopenia (platelet count, 90,000/μL). After infusion of normal saline, intravenous administration of alprostadil, and hemodiafiltration, her organ function completely recovered. Because both the kidney and liver express -adrenergic receptors, their failure was likely associated with naphazoline overdose-induced hypoperfusion. The most plausible causes of hypercoagulation are peripheral low perfusion and subsequent microthrombus formation. This case illustrates that severe organ dysfunction can occur following over-the-counter antiseptic ingestion and serves as a caution for both drug manufacturers and healthcare professionals.